Virginia, 2013High Wind in Virginia, February 26, 2013
February 26, 2013 · NWS MRX · 2 events in 2 counties and zones
A deep area of low pressure moved into the region increasing the pressure gradient resulting in high non-thunderstorm wind over the area. The damaging wind was primarily across the higher elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure moved into the region increasing the pressure gradient resulting in high non-thunderstorm wind over the area. The damaging wind was primarily across the higher elevations. Several trees were downed by the wind. In addition, a tree fell on a mobile home near Swords Creek Road in Honaker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 26, 10:51 AM EST, 9 minutes earlier.
Area forecast discussion, Feb 26, 10:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 AM EST TUE FEB 26 2013
.DISCUSSION...DEEP LOW PRESSURE AREA MAKING A SLOW TRACK NORTH
THROUGH EASTERN MO THIS MORNING WITH HIGH PRESSURE ACROSS MID
ATLANTIC COAST. PRESSURE DIFFERENCE BETWEEN SYSTEM CREATING STRONG
LOW LEVEL JET ACROSS THE FORECAST AREA WITH WINDS FROM THE SOUTH AND
SOUTHEAST GUSTING TO ABOUT 35 MPH IN THE VALLEYS AND AROUND 60 MPH
AT THE PREFERRED MOUNTAIN WAVE LOCATIONS AT THIS TIME. WINDS NOT
QUITE AS STRONG AS EXPECTED ALTHOUGH MODELS SHOWING PEAK TIME FOR
THE WIND GUSTS ABOUT NOW OVER THE SMOKIES AND A FEW HOURS LATER IN
SW VA. ADJUSTED POPS DOWN AS STEADY RAIN SHOWERS HAVE MOVED INTO
FAR NORTHEAST SECTIONS. TEMPERATURES COOLER THAN FORECAST AT THIS
HOUR SO DROPPED HIGHS SLIGHTLY WEST. WHERE THE SUN HAS COME OUT
TEMPERATURES HAVE ALREADY REACHED THE 50S WITH CHEROKEE COUNTY IN
SW VA ALREADY ALMOST 60. EXPECT HIGHS MAY BE REACHED EARLY WEST AS
COLD FRONT NOW APPROACHING MIDDLE TN MOVES THROUGH THE PLATEAU
COUNTIES. COLD AIR ADVECTION ON BACK SIDE OF BROAD LOW PRESSURE
AREA MAY START TEMPERATURES FALLING THIS AFTERNOON ON THE PLATEAU.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 55 37 50 35 48 / 70 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 37 47 33 43 / 80 20 20 40 20
OAK RIDGE, TN 55 38 47 33 41 / 80 20 20 40 20
TRI CITIES AIRPORT, TN 57 34 43 30 38 / 100 20 40 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
MORGAN...SCOTT TN...SEQUATCHIE.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: EAST POLK...WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...WISE.
&&
TDHazardous weather outlook, Feb 26, 3:20 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST TUE FEB 26 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EST TUE FEB 26 2013 /220 AM CST TUE FEB 26 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE
MISSISSIPPI VALLEY INTO THE OHIO VALLEY TODAY. THE TIGHT PRESSURE
GRADIENT AROUND THE SYSTEM WILL PRODUCE STRONG DAMAGING HIGH WINDS
IN AND NEAR SOME OF THE MOUNTAINS AND ADJACENT FOOTHILLS...SUCH AS
CAMP CREEK AREA AND COVE MOUNTAIN...THIS MORNING INTO EARLY
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED TODAY.
High Wind, Washington
- When
- February 26, 11:00 AM EST to 3:00 PM EST
- Where
- Washington forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind near Damascus and also around Abingdon.
High Wind, Russell
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Russell forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind throughout the county. In addition, a tree fell on a mobile home near Swords Creek in Honaker.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 26, 20131 death · $50,000 · 1 event
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- High Wind in Tennessee, February 26, 2013$92,000 · 62 kt wind · 15 events
- Tornado and Damaging Winds in Florida, February 26, 2013$95,000 · EF0 · 6 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
- Winter Storm and Winter Weather in Virginia, February 26, 201315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431745, 431747.